After doing our best to gear up for the switch to MDI (multiple daily injections), we officially changed V.’s insulin regime.
We then proceeded to spend a nearly sleepless night of blood sugar low, after low, after low.
Between midnight and 1:30 a.m. on the very first night we made the switch, V’s blood sugar dropped under her target range of 4-7. And over that excruciating hour and a half, it took three juices boxes (yes, three) to squeak her back up into range. At 3 a.m., she was well in target but then at 5:20 a.m., she dropped again. By 6 a.m. she was good. By 7:30 a.m. she was back down.
My husband and I were stressed and exhausted. And our poor little girl’s fingers were tender from repeated glucose checks while her bloated belly was sloshing with all of the juice she kept having to suck back to bring her blood sugar back up. Not the best start to the new insulin regime.
Needless to say, we were terrified to inject any more insulin into her at breakfast for fear of causing more low blood sugars. But a quick call to the on-call diabetes doctor eased our fears.
She explained that V. may still have had some of the old insulin in her body working its way out while the new was taking effect. She also suspected that V.’s old insulin doses may have been artificially inflated (since it wasn’t really working for her, she kept needing more and more of it). So when the nurses used those numbers to estimate how much of the new insulin she would need to make the switch to MDI, the numbers ended up being way higher than they should have been.
To compensate, she drastically pulled back on V.’s doses for the day, with the explanation that she’d rather have V. go high and then work our way back down into target, than keep “chasing lows.”
She also gave us a pep talk about not getting frustrated about the fact that our switch to MDI got off to a bad start. She understood what a stressful, sleepless night it had been, but reminded us why we were doing this. And while her empathy was appreciated, she didn’t really have to. We knew going into this that it wouldn’t be easy and that everything would take time to figure out.
She’s on different insulin. She’s getting 5 injections a day instead of 2. Figuring out what her body needs isn’t going to happen overnight. Especially not the first night.
Changing medications for any condition—not just Type 1 Diabetes—can be tricky, with unknown or unexpected side effects, and ups and downs. Here’s hoping that over the coming weeks while we work through the transition, there will cialis 20mg online be way fewer downs!
Photo courtesy of Vichaya Kiatying-Angsulee / FreeDigitalPhotos.net